- If your pet has ingested loperamide, contact your veterinarian immediately. Treatment should be commenced if the animal has ingested more than 0.2mg/kg.
- If instructed, induce vomiting or take your pet to the veterinarian so that this may be done.
- Vomiting should never be induced in profoundly depressed or comatose animals.
- Veterinary care may involve intravenous fluids and administration of an opioid reversal agent such as naloxone.
- If possible, provide the packaging or package insert of the product ingested to your veterinarian to aid in identification of the toxin.
- Blood in stool
- Pinpoint pupils
- Unreactive pupils
- Walking in circles
- Abdominal pain
- Uncoordinated or wobbly gait (ataxia)
- Hind limb weakness/paralysis
- Very low heart rate (bradycardia)
- Very low respiratory rate (bradypnoea)
EFFECTS OF TOXICITY
Loperamide is a weak-opioid with strong activity against gut motility. In the healthy pet, normal movement of the gut allows the passage of food. Reduced gut motility increases time taken to pass food and potential toxins
BSAVA (2012) BSAVA/VPIS Guide to Common Canine and Feline Poisons. Gloucester: BSAVA.
Campbell A (2000) Loperamide. In A Campbell & M Chapman (eds). Handbook of Poisoning in Dogs and Cats. Oxford: Blackwell Science.